From Centralia, Missouri, USA:
I have had type 1 diabetes for about a year along with ulcerative colitis, and I was managing both very well until about two months ago when I had a flare-up of colitis and was put on high dose prednisone. I was doing fine for the first two weeks, but for next two weeks I gained 16 pounds because I have an uncontrollable urge to eat all the time, even when I full. Is there anything that I can do to ease the cravings? Since I have been on the prednisone my blood sugars have been running in over 200 mg/dl [11.1 mmol/L]. My mom yells at me when it gets high, and I don't know if it is actually my fault or if it is the medication. Can you help?
You bring up a common but difficult problem. The steroids do cause you to increase your appetite, promote fat deposition, and raise your sugars. You try as best you can to keep the sugars down with additional insulin and exercise and try real hard not to overeat. Hopefully, you will be able to get off the prednisone soon and lose a lot of the weight you put on and get your sugars back into better control.
There are steroid enemas that can be given for to give the medicine locally but not systemically. In addition, some other medications can be used to treat ulcerative colitis that are steroid-sparing. Please discuss these with the physician managing the colitis.
[Editor's comment: See The Diabetes Monitor: Your doctor advises using steroids. SS]
Original posting 23 Mar 2002
Posted to Other Illnesses
Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.